Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 118, NWS Grand Forks, ND

October 8, 2021Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 8, 2021, 5:16 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 5:16 PM CDT (22:16 UTC)
Expired
Oct 8, 2021, 6:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KFGF 082216
SVRFGF
MNC113-119-125-082315-
/O.NEW.KFGF.SV.W.0118.211008T2216Z-211008T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
516 PM CDT Fri Oct 8 2021

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Red Lake County in northwestern Minnesota...
  Central Polk County in northwestern Minnesota...
  Southwestern Pennington County in northwestern Minnesota...

* Until 615 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located over Crookston, or
  20 miles east of Grand Forks, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gentilly, Huot, Dorothy, Wylie, Red Lake Falls and Perault.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4772 9664 4785 9676 4808 9636 4782 9608
TIME...MOT...LOC 2216Z 238DEG 12KT 4781 9663 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
2 follow-up statements
170 
WWUS53 KFGF 082238
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
538 PM CDT Fri Oct 8 2021

MNC113-119-125-082315-
/O.CON.KFGF.SV.W.0118.000000T0000Z-211008T2315Z/
Red Lake MN-Polk MN-Pennington MN-
538 PM CDT Fri Oct 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN RED LAKE...CENTRAL POLK AND SOUTHWESTERN PENNINGTON
COUNTIES...

At 538 PM CDT, a severe thunderstorm was located near Huot, or 24
miles east of Grand Forks, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Lake Falls, Gentilly, Terrebonne, Huot, Dorothy, Wylie and
Perault.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 9656 4789 9668 4808 9636 4782 9608
TIME...MOT...LOC 2238Z 238DEG 12KT 4785 9654 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
423 
WWUS53 KFGF 082310
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
610 PM CDT Fri Oct 8 2021

MNC113-119-125-082319-
/O.EXP.KFGF.SV.W.0118.000000T0000Z-211008T2315Z/
Red Lake MN-Polk MN-Pennington MN-
610 PM CDT Fri Oct 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RED LAKE...CENTRAL
POLK AND SOUTHWESTERN PENNINGTON COUNTIES WILL EXPIRE AT 615 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Western Red Lake, Central Polk, and Southwestern Pennington Counties 
until 700 PM CDT.


LAT...LON 4776 9656 4789 9668 4808 9636 4782 9608
TIME...MOT...LOC 2309Z 238DEG 12KT 4790 9642 

$$

Perroux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:03 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 8, 3:03 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Fri Oct 8 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Oct 8 2021

Rainfall amounts and chances for stronger convection remain the
primary challenges for the period.

Showers and thunderstorms continue to redevelop just behind the
surface cold front currently extending from far northwestern MN
into south central ND. Precipitation has been mostly developing
over the same general area associated with the 925-850mb
frontogenesis, with heavy rainfall in some areas. Radar estimates
getting up over 3 inches in portions of
Ramsey/Walsh/Cavalier/Pembina counties, but NDAWN reporting
stations show a max of 1 to 2 inches, so radar estimates seem to
be running a bit hot. However, PWAT values remain well above climo
and will continue to monitor for heavy rainfall and flooding
potential even with dry soils.

Think the frontal boundary, along with the showers and
thunderstorms, will finally move eastward later this evening as
the shortwave along the central ND/SD border lifts through. There
is a fair amount of elevated instability and even some decent ML
CAPE across our southern counties. Deep layer bulk shear is pretty
weak, and updrafts will be pretty pulsey. Could see some small
hail, but think heavy rain is the greater impact. The convective
activity will shift over into MN late evening into the overnight,
and given the slow progression of current activity, think the
second round will hold off until tomorrow morning. Adjusted POPs
to slow progression of the second round across our western
counties.

Tomorrow, and even stronger shortwave trough starts to eject out
into the Northern Plains, with some variation in the deterministic
models in when exactly the system closes off. The surface low
center will deepen and move into southeastern ND. Some breaks in
the clouds are possible across the southern Red River Valley,
which could help boost instability. Deep layer bulk shear is much
more impressive Saturday afternoon, as well as low level turning
in the hodographs. There is some indication that much of the
instability will be elevated, but given that all sorts of weird
things happen with the upper low over the area, will keep mention
of all severe types going in our messaging. The upper low will
move over our southern counties in Saturday night, with the
surface low pressure center strengthening and lifting into
northwestern MN. High chances for rain will continue for much of
the night.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Oct 8 2021

A unsettled pattern is in store for the extended period as the upper
features shows a predominantly split-jet scenario.

For Sunday into Monday, shortwave and attendant surface system lifts
northeastward with residual wrap-around rain impacting the area.
Weak surface high pressure will shift across the area briefly ahead
of the next wave.

Return flow at the surface on Tuesday will moderate temperatures a
bit but no significant warming is expected. Otherwise, the upper
level trof over the intermountain west digs in and deepens as a
series of disturbances rotate into the base of the trof.

By Wednesday...the system becomes much more organized and has a good
influx of moisture to feed it. The system is projected to lift north
with rain spreading out ahead of it, as is typical of a fall type
regime. The cold upper low will bring more seasonal temperatures,
and the relatively slow movement of the system will result in
precipitation continuing through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Oct 8 2021

Aviation categories are all over the place this afternoon, with
some lowered vis due to haze/smoke in a few areas as well as
lingering stratus in our east. Showers and thunderstorms over the
KDVL area will push slowly eastward this afternoon. Not sure how
much vis will be impacted and ceilings will stay mostly VFR, but
some -RA and CB in the area for much of the afternoon and evening.
Most of the first round of precipitation will push eastward later
tonight, but more rain will come in by the end of the period.
Ceilings will drop to MVFR and IFR in the break between rain, with
some lowered visibility down into the 3-5SM range. IFR to MVFR
ceilings will linger through mid-day tomorrow as rain starts to
move back into the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Oct 8, 4:44 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
444 PM CDT Fri Oct 8 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
444 PM CDT Fri Oct 8 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight, especially across
northwest Minnesota. However, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday along and south of
Highway 2. The main hazards are hail up to ping pong ball size,
winds to 60 mph, with an isolated tornado possible. Heavy rain
will also be a threat in some areas, with 1 to 3 inches expected.
Since the soil remains very dry, flooding issues should be
isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 8, 5:12 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
512 PM CDT Fri Oct 8 2021

MNZ001-014-082245-
Red Lake MN-West Polk MN-
512 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern Red
Lake and northwestern Polk Counties through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crookston, or 20 miles east of Grand Forks, moving northeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Gentilly, Huot and Dorothy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4773 9666 4784 9680 4805 9651 4804 9650
      4803 9650 4802 9648 4796 9648 4796 9641
      4783 9627
TIME...MOT...LOC 2211Z 230DEG 14KT 4780 9664

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:12 PM CDTSpecial Weather StatementFGFPolk33 min
Oct 8, 5:26 PM CDTSevere Thunderstorm WarningFGFNorman, Polk52 min
Oct 8, 5:31 PM CDTSpecial Weather StatementFGFMarshall29 min
Oct 8, 5:41 PM CDTSpecial Weather StatementFGFRoseau34 min
Oct 8, 6:04 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Oct 8, 6:06 PM CDTSpecial Weather StatementFGFNorman24 min
Oct 8, 6:17 PM CDTSpecial Weather StatementFGFPolk28 min
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau32 min
Oct 8, 6:30 PM CDTSevere Thunderstorm WarningFGFClay, Norman37 min
Oct 8, 6:49 PM CDTSpecial Weather StatementFGFRed Lake26 min
Oct 8, 6:59 PM CDTSpecial Weather StatementFGFNorman31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.